Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Newport/Morehead City, NC

June 23, 2016Craven County, Duplin County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 23, 2016, 10:13 PM EDT for Craven County, Duplin County, Jones County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 10:13 PM EDT (02:13 UTC)
Expired
Jun 23, 2016, 11:00 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC

Counties Craven County, NC, Duplin County, NC, Jones County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS82 KMHX 240213
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1013 PM EDT THU JUN 23 2016

NCZ080-090>094-098-240300-
ONSLOW-JONES-BEAUFORT-PAMLICO-CRAVEN-DUPLIN-LENOIR-
1013 PM EDT THU JUN 23 2016

...A LINE OF SHOWERS WILL AFFECT SOUTH CENTRAL BEAUFORT...DUPLIN...
SOUTHWESTERN LENOIR...PAMLICO...NORTHERN ONSLOW...CENTRAL CRAVEN AND
JONES COUNTIES...

AT 1013 PM EDT...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES EAST OF VANCEBORO TO 13 MILES NORTHWEST OF
RIVER BEND TO 6 MILES SOUTHEAST OF MOUNT OLIVE. MOVEMENT WAS SOUTH AT
30 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...NEW BERN...HAVELOCK...WALLACE...WARSAW...HALF MOON...JAMES
CITY...MOUNT OLIVE...TRENT WOODS...RIVER BEND...ROSE HILL...RICHLANDS...
BEULAVILLE...MAYSVILLE...KENANSVILLE...HARRELLS...RICHLANDS SOUTH...NEUSE
FOREST...FAIRFIELD HARBOUR AND MINNESOTT BEACH FERRY.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3490 7815 3504 7815 3509 7817 3519 7816
      3518 7808 3519 7802 3517 7797 3517 7793
      3515 7789 3516 7789 3518 7784 3521 7783
      3520 7738 3534 7690 3504 7659 3479 7730
      3472 7800 3472 7811 3471 7814 3474 7820
TIME...MOT...LOC 0213Z 354DEG 25KT 3531 7696 3516 7737 3514 7797 

$$

DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 23, 10:01 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 23, 10:01 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1001 PM EDT THU JUN 23 2016

.SYNOPSIS...
High pressure will continue off the Southeast U.S. coast while a
cold front remains stalled to the north through tonight. The
front finally pushes through the region Friday night. Low
pressure will develop south of the area this weekend as high
pressure builds to the north. Another cold front will slowly move
across the area Tuesday into Thursday.

&&

.NEAR TERM /TONIGHT/...
As of 10 PM Thu...A Severe Thunderstorm Watch remains in effect
for portions of the NC coastal plain...Martin/Pitt/Greene/Lenoir
counties through 11 PM. Latest radar imagery shows convection
extending from Pantego/Belhaven back to Raleigh, riding along the
boundary, will continue to move ESE. Cells have weakened moving
into the cwa, but cannot rule out an isolated strong to severe
thunderstorm for the next few hours. SPC continues enhanced
risk/slight risk across the northern/western portions of the area.
Instability parameters fcst of 1500-2000 J/KG ml CAPE and deep
layer shear aoa 30 KT support continued severe threat. The primary
threats will be damaging winds and hail. Heavy rain may also pose
a threat due to PW's of around 2 in, though storms should be fast
moving so flood threat is limited. Have advertised high chance sct
pops north to iso south, though doubtful if the convection will
make it as far south as the Crystal Coast. Another warm and muggy
night with lows well in the 70s.

&&

.SHORT TERM /FRIDAY/...
As of 330 PM Thu...Should be a break in convective activity first
half of Friday as atms recovers from evening convection. Tstorms
develop once again in the afternoon as front to the north finally
pushes into northern NC by late afternoon. Ahead of the front
convection is expected to break out once again. Severe parameters
remain unchanged with sufficient instability developing and 30+ kt
of deep shear in place, thus a slight risk of severe in effect,
mainly for damaging winds and large hail.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 PM Thursday...The weather for the upcoming weekend is
looking good with only a chance of a shower or thunderstorm
Saturday and dry conditions expected Sunday. The forecast next
week from Tuesday into Thursday is looking unsettled with the base
of an eastern US upper trough extending into NC while at the
surface a cold front slowly treks across the regions.

Friday night through Saturday...A cold front will slowly drop
south across the region Friday night into early Saturday morning.
Expect ongoing strong to severe thunderstorms early Friday evening
tending to weaken by late evening but can't rule precipitation
lingering mainly ahead of the front remainder of the night.
Forecast Saturday a little more difficult. The front is forecast
to move offshore by mid morning, but it is expected to stall just
to the south and southeast while weak areas of low pressure move
northeast along it. The models are generating precipitation across
eastern NC behind the front possibly being aided by a weak mid
level shortwave in the NW flow aloft. Not all that confident on
how much precipitation will occur so will lower PoPs to 20-30%
highest near the coast. Highs Saturday will be in the lower to
middle 80s.

Saturday night through Monday...High pressure will build down from
the northeast across the Carolinas while upper level high
pressure expands east from the Mississippi Valley. Temperatures
will be near normal.

Monday night through Thursday...An upper Level trough axis is
forecast to develop south into the Carolinas as the upper ridge
axis retreats to the west. This will allow a surface cold front
to move slowly across the region Tuesday into Thursday. Will
continue chance PoPs through the period. Temperatures should be
near to slightly below normal normal through the period.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Short term /Through Friday/...
As of 7 PM Thursday...Pred VFR conditions expected through the
period outside of convection. Ongoing convection along the NC/VA
border will approach the terminals over the next few hours. Brief
periods of sub-VFR likely in convection...along with gusty winds.
Isolated strong to severe tstms will be possible this evening,
with best chances at PGV. Scattered showers/tstms expected to re-
develop Friday afternoon as cold front slowly sinks southward.

Long Term /Friday night through Tuesday/...
As of 330 PM Thursday...Sub VFR conditions are expected Friday
night as showers and thunderstorms occur ahead of a cold front.
Can't rule out a shower or thunderstorm Saturday but most of the
day should be dry with VFR conditions. Expecting dry weather
Saturday night through Monday with predominate VFR conditions as
High pressure prevails. Moisture is expected to increase Monday
night and Tuesday ahead of a cold front leading to the development
of scattered showers and thunderstorms with brief sub VFR
conditions.

&&

.MARINE...
Short term /Through Friday/...
As of 10 PM Thu...Latest obs show SW winds 15-25 knots across the
waters with seas 2-4 feet north of Oregon Inlet and 4-6 feet
south. Winds 15-25 kt across central/southern waters and Pamlico
Sound expected through the night, though marginal right based on
obs, slowly diminishing on Friday though seas will remain above 6
ft into Fri afternoon for central waters. Dropped SCA for northern
waters based on obs, but will keep south of Oregon Inlet and the
Pamlico Sound, though may be more marginal.

Long Term /Friday night through Tuesday/...
As of 330 PM Thursday...Marginal Small Craft Advisory conditions
could linger into Friday night over the central and southern
waters with moderate SW flow ahead of a cold front sinking south
across the waters. The post frontal NE flow is expected to be 10
to 15 KT Saturday and continue through Sunday as high pressure
builds over the waters from the north. 3 to 5 ft seas Friday
night are forecast to be 2 to 4 ft Saturday and Sunday.

Winds and seas are forecast to be benign Monday and Tuesday as
high pressure moves to the east and the next cold front approaches
from the west causing the flow to veer to S/SW. Seas are forecast
to be 2 to 3 ft through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 3 PM EDT Friday for AMZ152-154.
     Small Craft Advisory until noon EDT Friday for AMZ156-158.
     Small Craft Advisory until 4 AM EDT Friday for AMZ135.

&&

SYNOPSIS...TL
NEAR TERM...CQD/TL
SHORT TERM...TL
LONG TERM...TL
AVIATION...JME/CQD
MARINE...JME/CQD/TL
Hazardous weather outlook, Jun 23, 9:11 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
911 PM EDT THU JUN 23 2016

NCZ029-044-079-091-250115-
MARTIN-PITT-GREENE-LENOIR-
911 PM EDT THU JUN 23 2016

...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AS A FRONT
DROPS INTO THE REGION. A FEW STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ045>047-080-081-090-092>094-250115-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-DUPLIN-JONES-
CRAVEN-PAMLICO-
911 PM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AS A FRONT
DROPS INTO THE REGION. A FEW STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-250115-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
911 PM EDT THU JUN 23 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME
THUNDERSTORMS COULD BE STRONG TO SEVERE, WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AS A FRONT
DROPS INTO THE REGION. A FEW STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 9:12 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
912 PM EDT THU JUN 23 2016

NCZ029-044-079-080-240145-
BEAUFORT-GREENE-PITT-MARTIN-
912 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAUFORT...CENTRAL
GREENE...SOUTHWESTERN MARTIN AND PITT COUNTIES...

AT 912 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PITT GREENVILLE
AIRPORT...OR NEAR GREENVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...WINTERVILLE...WILLIAMSTON...FARMVILLE...BETHEL...
ROBERSONVILLE...PITT GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM...EAST
CAROLINA UNIVERSITY...CHOCOWINITY...WASHINGTON PARK...GRIMESLAND...
FOUNTAIN...SIMPSON...PARMELE...WALSTONBURG...EVERETTS...FALKLAND AND
BEARGRASS.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NEWPORT.

LAT...LON 3590 7703 3589 7703 3586 7704 3586 7702
      3552 7694 3547 7772 3560 7778 3576 7752
      3580 7747 3581 7742 3583 7739 3582 7735
      3586 7735 3594 7705
TIME...MOT...LOC 0112Z 262DEG 28KT 3567 7743

DAG
Special weather statement, Jun 23, 9:47 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
947 PM EDT THU JUN 23 2016

NCZ044-080-081-094-240215-
BEAUFORT-PITT-MAINLAND HYDE-PAMLICO-
947 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT BEAUFORT...NORTHEASTERN
PAMLICO...WESTERN MAINLAND HYDE AND EASTERN PITT COUNTIES...

AT 947 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIVER ROAD...
MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...RIVER ROAD...BELHAVEN...AURORA FERRY TERMINAL...GOOSE CREEK
STATE PARK...BAYVIEW FERRY TERMINAL...CHOCOWINITY...AURORA...WASHINGTON
PARK AND PANTEGO.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3556 7652 3524 7664 3542 7718 3567 7706
TIME...MOT...LOC 0147Z 288DEG 36KT 3550 7705

DAG
Special weather statement, Jun 23, 10:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1013 PM EDT THU JUN 23 2016

NCZ080-090>094-098-240300-
ONSLOW-JONES-BEAUFORT-PAMLICO-CRAVEN-DUPLIN-LENOIR-
1013 PM EDT THU JUN 23 2016

...A LINE OF SHOWERS WILL AFFECT SOUTH CENTRAL BEAUFORT...DUPLIN...
SOUTHWESTERN LENOIR...PAMLICO...NORTHERN ONSLOW...CENTRAL CRAVEN AND
JONES COUNTIES...

AT 1013 PM EDT...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES EAST OF VANCEBORO TO 13 MILES NORTHWEST OF
RIVER BEND TO 6 MILES SOUTHEAST OF MOUNT OLIVE. MOVEMENT WAS SOUTH AT
30 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...NEW BERN...HAVELOCK...WALLACE...WARSAW...HALF MOON...JAMES
CITY...MOUNT OLIVE...TRENT WOODS...RIVER BEND...ROSE HILL...RICHLANDS...
BEULAVILLE...MAYSVILLE...KENANSVILLE...HARRELLS...RICHLANDS SOUTH...NEUSE
FOREST...FAIRFIELD HARBOUR AND MINNESOTT BEACH FERRY.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3490 7815 3504 7815 3509 7817 3519 7816
      3518 7808 3519 7802 3517 7797 3517 7793
      3515 7789 3516 7789 3518 7784 3521 7783
      3520 7738 3534 7690 3504 7659 3479 7730
      3472 7800 3472 7811 3471 7814 3474 7820
TIME...MOT...LOC 0213Z 354DEG 25KT 3531 7696 3516 7737 3514 7797

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:12 PM EDTSpecial Weather StatementMHXGreene, Martin, Pitt33 min
Jun 23, 9:47 PM EDTSpecial Weather StatementMHXBeaufort28 min
Jun 23, 10:18 PM EDTSpecial Weather StatementMHXBeaufort, Hyde, Pamlico42 min
Jun 23, 10:31 PM EDTSpecial Marine WarningMHX89 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.